Alert archive / Louisiana / Special Weather Statements in 2021
Special Weather Statement, NWS New Orleans, LA
NWS New Orleans, LA issued this special weather statement at Jul 13, 2021, 3:00 PM CDT for Ascension Parish, Louisiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2021, 3:00 PM CDT (20:00 UTC)
- Expired
- Jul 13, 2021, 3:30 PM CDT
- In force
- 30 min
- Issued by
- NWS New Orleans, LA
County Ascension Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1231 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
409 WWUS84 KLIX 132000 SPSLIX Special Weather Statement National Weather Service New Orleans LA 300 PM CDT Tue Jul 13 2021 LAZ046>050-132030- Livingston-Iberville-Ascension-West Baton Rouge-East Baton Rouge- 300 PM CDT Tue Jul 13 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ASCENSION...SOUTHEASTERN WEST BATON ROUGE...NORTHWESTERN LIVINGSTON...EAST CENTRAL IBERVILLE AND SOUTHWESTERN EAST BATON ROUGE PARISHES... At 259 PM CDT, strong thunderstorms were clustered near Prairieville, or near Oak Hills Place, moving north at 15 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Baton Rouge, Denham Springs, Gonzales, Port Allen, Oak Hills Place, St. Gabriel, Walker, White Castle, Sorrento, Port Vincent, Westminster, Old Jefferson, Merrydale, Geismar, Inniswold, Prairieville, Village St. George, Shenandoah, Gardere and Carville. This includes the following Interstates... Interstate 10 in Louisiana between mile markers 152 and 182. Interstate 12 between mile markers 1 and 19. Interstate 110 in Louisiana between mile markers 1 and 6. If outdoors, consider seeking shelter inside a building. LAT...LON 3017 9088 3015 9116 3051 9126 3055 9079 TIME...MOT...LOC 1959Z 178DEG 14KT 3031 9103 $$ BL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Jul 13, 8:01 AM CDT, 6 hours 59 minutes earlier.
Area forecast discussion, Jul 13, 8:01 AM CDT, 6 hours 59 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 801 AM CDT Tue Jul 13 2021 ...MORNING UPDATE... Did a quick gridded update this morning after re-latest CAM guidance and taking a closer look at the 12Z KLIX RAOB. Few interesting features with this morning's sounding. As mentioned in the previous discussion, residual low-level dry air remains situated in the low-levels, owing to very strong CINH just about areawide over land areas this morning. Modifying the sounding to the early afternoon forecast T/Td's brings forth a clearer picture with the earlier strong storm concerns. DCAPE approaching 700-900 J/kg and WMSI/WindEx on the high side confirms thoughts earlier that a few isolated strong downdrafts/microbursts may be possible. However, recent HRRR trends initialize on current conditions quite well compared to the 12Z KLIX RAOB, indicating that we will progressively moisten in the lower tropospheric layer through the morning and afternoon hours. This makes sense given deep moist ascent winning over the residual dry air, combined with daytime heating/destabilization meaning some of the modified derived thermodynamic parameters will likely not be as high. Still, plenty of instability to work off of and if any of this tropospheric dry air hangs around long enough once spotty storms begin to develop, dry air entrainment/evaporative cooling will support strong downward flux transport following PBL mixing to lead to potentially severe microburst wind gusts. Overall, can't rule out an isolated severe storm or two. Otherwise, convection along the coast as mentioned earlier seems to not be working out per latest KLIX radar trends. Backed off this idea by reducing coastal PoP's a notch, but still keeping in slight chance. Looking like thunderstorms today will develop as we heat up, but may initially take a while since forecast Tc's are slightly above forecast MaxT's and without any distinct early onset dynamic trigger nearby like an outflow boundary from nearby convection, activity could start out isolated but eventual boundary propagation and interactions will get storms more scattered going into mid/late afternoon. Did tweak forecast MaxT's on a slight nudge above deterministic NBM this morning due to ample sunshine and the isolated/scattered nature of forecast convection later today, placing most areas into the lower 90's with some mid/upper 80's near coastal areas. KLG && .PREV DISCUSSION... /issued 632 AM CDT Tue Jul 13 2021/ AVIATION (12Z TAF DISCUSSION)... Expect VFR conditions early this morning for all area terminals, with SKC/FEW250 prevailing. Only exception remains to be across KMCB with patchy/likely thin fog in the vicinity but will dissipate after 13Z. Expect low-level Cu to develop later this morning after ample surface heating, which will lead to scattered SHRA/TSRA later this morning into the afternoon hours. Main threats with any one storm will be gusty, erratic downdraft winds and reduced VIS/lower CIG's due to heavy rainfall which will periodically reduce flight categories. However, VFR will prevail outside of any thunderstorm activity. Conditions remain calm going into tonight through early Wednesday morning, with a few areas of isolated showers around coastal TAF sites. KLG PREV DISCUSSION... /issued 351 AM CDT Tue Jul 13 2021/ SHORT TERM (Today through Thursday)... Alright, today's forecast package will hopefully not be as tricky and complicated as the previous few days as there has been a few minor changes recently. Taking a glance at the set up early this morning, all light showers/drizzle from the decaying cluster of storms yesterday evening has dissipated north of I-10/12. The 00Z KLIX RAOB yesterday came in lower with calculated PW, likely caused by such widespread subsidence/CINH within a remnant anvil canopy following yesterday's widespread storms. A subtle reflection of this environment persists this morning, as a wide range of -25 to -150J/kg of MLCINH is situated areawide combined with typical nocturnal decoupling. Meanwhile, ample overnight instability across marine areas has helped developed some spotty showers offshore SE LA. As usual, CAM's struggle at initializing this shallow activity, but have addressed PoP's where current trends suggest eventual NW propagation thanks to deepening SE flow in the lowest surface to 2km layer, which places isolated shower/storms across coastal SE LA early this morning around daybreak. Interesting feature to note looking at GOERS-16 Ch 8 thru 10 WV imagery, a weak/broad gravity wave from the aforementioned activity yesterday evening continues to race south and east across SE LA. Might be interesting to see how this interacts with the nocturnal offshore convection. Not really confident on this feature to be strong enough to uptick convection noticeably higher, but did manually add slight chance/15-20% PoP's for marine and coastal areas in support of this feature plus recent radar trends. Going into today, will need to watch just how much coverage of convection develops across coastal SE LA through this morning, as the same shallow layer of SE winds helps to change mean storm motion ~100 to 120/5kts, meaning any outflow boundary propagation would continue northwest through the morning hours, bleeding inland through mid/late AM south of I-10/12. Eventual surface heating later this morning will erode any lingering CINH revealing building instability with GOES-16 Nighttime Products not indicating any thick cloud layers to start the day. Low TC's and increasing MLCAPE into the 2000J/kg as early as 10-12AM will get spotty showers to develop yet again likely beginning in areas with less overall CINH south of I-10/12, increasing in coverage north throughout the afternoon. The good news is we are not anticipating AS widespread coverage as the previous few days, but an enhancement of typical summertime coverage will persist. Also any airmass thunderstorm development will not move much at all today and could drop locally heavy rainfall with intense rainfall rates. But as coverage increases, so will the boundary interactions which will lead to a messy coverage. Also, latest RAP Mesoanalysis also indicates very weak anti-cyclonic curvature in the low- levels meridionally from coastal SE LA north to SW MS due to ridging well east of the area, meaning mean storm motion switches from the SE to eventual S to due W the further north you go, so be aware storm motion will vary depending on which part of the CWA you are at. But once any localized cold pooling/outflow boundaries get going, these will drive local storm motion and lead to any additional development. One thing to also watch today is some of the lingering dry air stuck in the lower troposphere through the morning/early afternoon hours, which does have DCAPE just barely higher than the previous few days, as well as a few derived downdraft/microbursts parameters. It did not take much to deliver 40-50+mph winds in a few areas yesterday in a less impressive overall tropospheric profile, so gusty downdraft winds in the 35 to perhaps 45-50mph range will be possible within any individual stronger storms. All convection eventually dissipates likely ending across northern areas late this evening/early tonight. No major changes going into early Wednesday morning with the same nocturnal marine convection possible once again. Forecast PW's increase slightly during the daytime hours back to 1.8 to 2.0"+ which may lead to a little bit more in the way of coverage. NBM PoP's catch this slight increase well going from 40-50% PoP's today to 50-60% PoPs Wednesday. Not seeing noticeable differences in the thermal profile on Wednesday compared to what is forecast today, so a few strong storms with gusty downdraft winds will remain the main threats, as well as locally heavy rainfall leading to some isolated flash flooding due to continued slow mean storm motion. Same story going into Thursday, with deep moist southerly flow in place all across the northern Gulf leading to late morning/afternoon spotty rain chances. Storm motion remains weak from the SE, with many of the same minimal threats persisting and no significant changes through the rest of the short term. Quick note about the forecast highs/lows: Did not drift too far from deterministic NBM suggested values which places many areas in the lower 90's for highs today, which makes sense given no sneaky little outflow boundaries and storms getting in early in the morning hours and with less overall coverage of storms compared to the previous few days. This brings forecast max heat index values in the 100-103F range across the area, with isolated 103-105F between Baton Rouge and Hammond, south to the Convent/Thibodaux areas so it could feel a bit hotter today from late AM through sunset. Forecast max heat indicies remain elevated through Thursday, but refrain from increasing due to the daily uptick in afternoon spotty thunderstorm chances. KLG LONG TERM (Thursday night and beyond)... Really no indications that the local area will see a pattern change any time soon. Upper ridging over the Rockies and western Atlantic Ocean will continue to be the main players during the extended forecast period. Those two features will leave a weakness in the mid levels over the Great Lakes and portions of the Mississippi River Valley, with the main belt of westerlies remaining near the US- Canada border. Moisture levels will certainly remain sufficient to support thunderstorm development with a moist southeasterly flow remaining in place over the central Gulf Coast region. Precipitable water values will generally remain in the 1.7 to 2.1 inch range. This is expected to result in a typical summer pattern for mid July but with higher than climatological PoPs each day, mainly during the afternoon hours. With moisture levels that high, localized heavy rainfall will certainly be possible, but currently no specific signals for any widespread heavy rainfall event. Regarding temperatures, not a lot of spread between the GFS/ECMWF/NBM numbers. The NBM favors the ECMWF where differences exist. If thunderstorms develop early enough during a particular day (late morning) that could hold highs down 3-5 degrees for that location. 35 MARINE... Southeasterly onshore flow is expected to persist through the rest of the week and upcoming weekend. Expect sustained winds in the 10-15kt range at times, lower for protected waters. Wave/seas remain in the 1-2ft range for tidal lakes/sounds to 2-3ft for outer Gulf marine areas. Some possibility of nearing 4ft in 20-60nm zones south of the MS delta Wednesday as pressure gradient winds increase slightly. Otherwise, expect routine overnight spotty showers/storms each morning through the forecast period. Main threats with any one storm will be gusty downdraft winds and an occasional weak waterspout. Storms may be stronger during peak afternoon heating inland which could deliver higher downdraft wind gusts >34 knots across tidal lakes and sounds. KLG && .PRELIMINARY POINT TEMPS/POPS... MCB 90 71 90 71 / 50 20 40 10 BTR 92 73 91 74 / 60 20 50 10 ASD 91 73 90 74 / 50 10 50 20 MSY 91 78 91 77 / 50 20 60 20 GPT 89 75 88 74 / 40 10 50 20 PQL 90 73 89 74 / 50 10 50 20 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
In the hours before
Special weather statement, Jul 13, 1:58 PM CDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service New Orleans LA 158 PM CDT Tue Jul 13 2021 LAZ059-065-131930- Upper Terrebonne-Upper Lafourche- 158 PM CDT Tue Jul 13 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL TERREBONNE AND NORTHWESTERN LAFOURCHE PARISHES... At 157 PM CDT, a strong thunderstorm was located near Schriever, or near Thibodaux, moving northwest at 5 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Thibodaux, Schriever, Gray, Raceland, Bayou Cane and Chackbay. If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 2973 9061 2963 9076 2974 9097 2990 9072 TIME...MOT...LOC 1857Z 141DEG 6KT 2974 9076 BL
Special weather statement, Jul 13, 2:11 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
211 PM CDT Tue Jul 13 2021
LAZ049-057-131945-
Ascension-St. James-
211 PM CDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ASCENSION AND
NORTHWESTERN ST. JAMES PARISHES...
At 210 PM CDT, a strong thunderstorm was located over Sorrento, or
near Gonzales, moving northwest at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Gonzales and Sorrento.
This includes Interstate 10 in Louisiana between mile markers 177 and
191.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3021 9102 3028 9082 3028 9079 3013 9074
3007 9088
TIME...MOT...LOC 1910Z 151DEG 7KT 3016 9087
BLSpecial weather statement, Jul 13, 2:21 PM CDT, 39 minutes before
Special Weather Statement National Weather Service New Orleans LA 221 PM CDT Tue Jul 13 2021 LAZ047-048-131945- West Baton Rouge-East Baton Rouge- 221 PM CDT Tue Jul 13 2021 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WEST BATON ROUGE AND CENTRAL EAST BATON ROUGE PARISHES... At 221 PM CDT, a strong thunderstorm was located over Baton Rouge, moving northwest at 10 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Baton Rouge, Baker, Port Allen, Westminster, Merrydale, Inniswold, Brownfields, Shenandoah and Baton Rouge Airport. This includes the following Interstates... Interstate 10 in Louisiana between mile markers 152 and 162. Interstate 12 between mile markers 1 and 7. Interstate 110 in Louisiana between mile markers 1 and 8. If outdoors, consider seeking shelter inside a building. LAT...LON 3041 9101 3037 9119 3054 9132 3061 9104 TIME...MOT...LOC 1921Z 151DEG 7KT 3046 9115 BL
Special weather statement, Jul 13, 2:24 PM CDT, 36 minutes before
Special Weather Statement National Weather Service New Orleans LA 224 PM CDT Tue Jul 13 2021 LAZ056-057-059-132000- Assumption-St. James-Upper Lafourche- 224 PM CDT Tue Jul 13 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST. JAMES...NORTHWESTERN LAFOURCHE AND CENTRAL ASSUMPTION PARISHES... At 224 PM CDT, strong thunderstorms were clustered over Supreme, or near Napoleonville, moving northwest at 15 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Napoleonville, Supreme, Labadieville, Paincourtville and Belle Rose. If outdoors, consider seeking shelter inside a building. LAT...LON 2982 9087 2976 9100 2997 9121 3007 9093 TIME...MOT...LOC 1924Z 145DEG 14KT 2986 9099 BL
Special weather statement, Jul 13, 3:00 PM CDT, 0 minutes before
Special Weather Statement National Weather Service New Orleans LA 300 PM CDT Tue Jul 13 2021 LAZ046>050-132030- Livingston-Iberville-Ascension-West Baton Rouge-East Baton Rouge- 300 PM CDT Tue Jul 13 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ASCENSION...SOUTHEASTERN WEST BATON ROUGE...NORTHWESTERN LIVINGSTON...EAST CENTRAL IBERVILLE AND SOUTHWESTERN EAST BATON ROUGE PARISHES... At 259 PM CDT, strong thunderstorms were clustered near Prairieville, or near Oak Hills Place, moving north at 15 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Baton Rouge, Denham Springs, Gonzales, Port Allen, Oak Hills Place, St. Gabriel, Walker, White Castle, Sorrento, Port Vincent, Westminster, Old Jefferson, Merrydale, Geismar, Inniswold, Prairieville, Village St. George, Shenandoah, Gardere and Carville. This includes the following Interstates... Interstate 10 in Louisiana between mile markers 152 and 182. Interstate 12 between mile markers 1 and 19. Interstate 110 in Louisiana between mile markers 1 and 6. If outdoors, consider seeking shelter inside a building. LAT...LON 3017 9088 3015 9116 3051 9126 3055 9079 TIME...MOT...LOC 1959Z 178DEG 14KT 3031 9103 BL
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:49 PM CDT | Special Weather Statement | LIX | Pointe Coupee | 56 min |
| Jul 12, 8:13 PM CDT | Special Weather Statement | LIX | West Feliciana | 62 min |
| Jul 12, 9:13 PM CDT | Special Weather Statement | LIX | East Baton Rouge, West Baton Rouge | 62 min |
| Jul 13, 9:35 AM CDT | River Flood Warning | LIX | Saint Tammany | 50 hr |
| Jul 13, 1:58 PM CDT | Special Weather Statement | LIX | Saint James | 32 min |
| Jul 13, 2:11 PM CDT | Special Weather Statement | LIX | Ascension | 34 min |
| Jul 13, 2:21 PM CDT | Special Weather Statement | LIX | East Baton Rouge | 24 min |
| Jul 13, 2:24 PM CDT | Special Weather Statement | LIX | Assumption | 36 min |
| Jul 13, 3:30 PM CDT | Special Weather Statement | LIX | East Baton Rouge, West Baton Rouge | 30 min |
| Jul 13, 6:34 PM CDT | Special Weather Statement | LIX | Amite | 41 min |
Nearby
Special Weather Statements in Louisiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.